Antibiotic-associated diarrhea occurs when loose, watery stools are experienced three or more times a day after taking antibiotics for a bacterial infection. It affects approximately 1 in 5 people who take antibiotics. While most cases of diarrhea resolve without complications within a few days, it can sometimes lead to more serious issues. Diarrhea can cause dehydration as the body loses significant amounts of water. It can also disrupt the balance of electrolytes like sodium, potassium, and magnesium, which are important for proper bodily functions. In rare instances, severe diarrhea can result in kidney failure due to inadequate blood and fluid supply to the kidneys.
Generally, antibiotic-associated diarrhea improves after discontinuing the antibiotic treatment, but severe cases may require stopping the medication entirely or switching to a different antibiotic.
Antibiotic-associated diarrhea usually leads to mild symptoms in most people, including loose stools and more frequent bowel movements. It typically starts around a week after starting antibiotic treatment, but in some cases, the diarrhea and other symptoms may not appear until days or even weeks after finishing the antibiotics.
Clostridioides difficile (previously known as Clostridium difficile) infection is caused by a bacterium that produces toxins, leading to a more severe form of diarrhea associated with antibiotic usage. The symptoms of Clostridioides difficile (previously known as Clostridium difficile) infection include:
If you experience severe signs and symptoms of antibiotic-associated diarrhea, it is important to contact your doctor immediately. Since these signs and symptoms can be associated with various conditions, your doctor may suggest conducting tests, such as stool or blood tests, to determine the underlying cause.
The exact cause of antibiotic-associated diarrhea is not fully understood, but it is generally believed to occur when the use of antibiotics disrupts the natural balance of beneficial and harmful bacteria in the gastrointestinal tract.
Almost all antibiotics have the potential to result in diarrhea. The most often implicated antibiotics are:
The bacterium C. difficile can quickly go out of control when medications disrupt the balance of bacteria in your digestive system. Toxins produced by C. difficile bacteria harm the intestinal lining. Clindamycin, fluoroquinolones, cephalosporins, and penicillin are the antibiotics most frequently associated with C. difficile infection; however, taking any antibiotic can put you at risk.
While anyone who uses antibiotics is susceptible to experiencing antibiotic-related diarrhea, certain factors can increase the risk. The following factors elevate the likelihood of developing antibiotic-induced diarrhea:
+66 2066 8888